By

Migraine IV Cocktail, Day 1

Yesterday I headed to the infusion center with level 5 pain, little cognitive dysfunction, and only minor fatigue. This was better than I expected after eating two meals without naratriptan (Amerge) or Midrin, but worse than it would have been a few months ago. It wasn’t a bad way to go in for my first migraine IV cocktail

It took three tries to start the IV and I almost fainted after the first attempt. (Tip: if you know you’re going to have an IV, drink lots of water ahead of time. I normally do, but restricted my intake because I didn’t want to have to pee 12 times during the infusion. The nurse believes the lack of water is why this is the first time ever it’s been hard to start an IV in me.)

After the IV was started, the infusion went smoothly. We started with general hydration, then the steroid, then Benadryl, then Zofran, then one round of DHE followed by another round of Zofran and another round of DHE. Of all the meds, DHE had the only pronounced effect. The Benadryl didn’t make me sleepy, it just slowed me down and made forming words difficult. My friend said I was speaking very slowly. The DHE made me sleepy and caused nausea, even with a high dose of Zofran on board. I also got dizzy and woozy. My doctor said I could wait two hours after the second dose of DHE, then have another two doses. The catch? I couldn’t have any more Zofran. Since I can’t have ginger ale or saltines either, I declined.

I left with level 3 pain, which dropped to a 2 after I got home. I continued to be woozy, sleepy, and out of it for the rest of the evening. Eating dinner took the pain back up to a 3, but it didn’t get worse than that. Today, I’m still fuzzy-headed, and am clumsy and weak, but my pain didn’t worsen after eating.

Infusion #2 starts in an hour. I think I’ll do the Benadryl first in hopes that I will be sleepier when the DHE starts. I’m also taking homemade ginger tea. I think I’ll skip the third and fourth rounds of DHE today so my mother-in-law doesn’t have to wait with me for six hours, but will probably get them tomorrow, when Hart will be with me.

Thanks for the well wishes and tips! My fingers are crossed after a promising first day.

14 Responses to Migraine IV Cocktail, Day 1

  1. Trish says:

    Kerrie – Can you take phenergan or another anti nausea med instead of IV Zofran? Taking IV DHE without anti nausea medication can be difficult. I hope your headache busts the next time!

    • Trish, thanks for the suggestion. Fortunately, the nurse pushed the DHE more slowly the next day and it made a huge difference.

      Take care,
      Kerrie

      • luna says:

        How slow did they push it? I finally found a headache specialist who is going to do 5 days of dhe for me, along with some clonidine if my sbp goes above 160. I’d had dhe at the ED and then twice at the clinic, but my neurologist was hesitant to do anymore because of blood pressure spikes. I’ve been at a consistent 7/10-10/10 for 2 months. Dhe is the only thing out of depakote, topamax, elavil, gabapentin, reglan, compazine, fioricet, midrin and a few others.. that showed any promise, and then I was shut out of it as an option bc of bp.

  2. Kate says:

    Good luck! I agree that there may be a better nausea med for you. Personally I find Phenergan the most effective, but it is slow to get started when taken orally and makes me sleepy, so I more often take Zofran. Might it also be possible to have more than one nausea med? It would be annoying to not get the most out of this DHE opportunity because you couldn’t tolerate it due to nausea. Best wishes.

  3. Peggy says:

    Hi Kerrie,
    I feel optimistic for you! I was in a bad cycle of daily migraine at around a level 8 earlier this year with nausea and other accompanying symptoms. I had to travel to see a migraine specialist and at my first visit he recommended a similar protocol, but it was for 5 days instead of 3. I could barely eat I was so sick all the time. So I changed my return flight reservation and stayed the extra 5 days.

    Each morning I got Zofran first, then DHE, then Magnesium, and the last med they gave me was Norflex. DHE can cause nausea and muscle cramping, which is partly why they give these meds I was told, Then we brought our own lunch and afterwards they would start another round of the same cocktail.

    I arrived with level 8 symptoms and on the day I flew home I was at a level 2!!! I couldn’t even remember when I had felt that good before. Unfortunately, a few weeks later our weather went crazy and gradually the pain got worse again, but the nausea never got as bad again. I would like to go through the program again in the fall, but it’s so expensive with it being outpatient and having to stay at a hotel, etc.

    Good luck to you! It sounds like you are already getting a little relief even though you are dealing with medication side effects.
    Peggy

    • Thanks for the encouragement, Peggy. If you see a neurologist locally, they might be able to do the DHE protocol for you, even without going to the headache clinic. It’s such a shame to not be able to use an effective treatment because of distance and money.

      Take care,
      Kerrie

  4. Mindy Darrow says:

    It’s not funny but it did kind of make me laugh that you purposely dehydrated yourself so as to not have to go to the bathroom often! I got weekly IV’s in December & the first 2x I had to go to bathroom half way through & it was impossible to keep my line straight so I accidentally “blew” the IV line. I could tell the nurses were slightly annoyed w/ me…so the 3rd time I made sure not to drink anything b4 I showed up! Well then they couldn’t get a line in because I was dehydrated & they acted annoyed w/ me again!! Grr for my small bladder!!! My clinic could really use some more empathetic nurses!!! They send me a survey after nearly every visit & I tell them this…yet nothing has changed!

    Hope you have luck w/ the rest of your IV’s & you’re blessed w/ nicer nurses than me!!

    • Mindy, we have to laugh at this sort of thing. I’m glad I’m not the only one. The next day, the nurse used an ultrasound to guide the needle. It was went in much more easily. And most of the nurses were fantastic. My doctor’s hospital is expensive, but I almost always get great care.

      Take care,
      Kerrie

  5. joanna says:

    You think using the bathroom is bad? I was nursing the first time I did an infusion and i had to use the bathroom to “pump and dump.” Yep, there I was, in the bathroom of an oncology infusion unit, pumping breast milk, doped up with an IV in my arm. Twenty minutes of that. Not my finest moment. I’m glad you’re feeling better and I hope it sticks.

  6. Abby says:

    Hi everyone, just found this site and since I’m scheduled for the 5 day therapy starting 11/7, I’m really curious about the dos and dont’s, should I even try to eat lunch at break because of the nausea, what all is entailed during these counseling sessions they’ve mentions, what to expect day two through five and gosh just any info will be appreciated. I’ve had migraines since I was 17, 50 now, but for the last 2.5 yrs I’ve also had daily bad headaches. Now the doctor has said that afterwards they manage prevention by using nortriptiline, but since I’ve had IBS-C for 30 years as well I’ll be refusing that. (Already tried and the constipation side effect made a bad problem 10x worse.). Can anyone suggest another preventative? Hoping everyone has had a success story, thank you all in advance.
    Abby

Leave a Reply to Mindy Darrow Cancel reply

Your email address will not be published. Required fields are marked *